Like all medications, loratadine may cause side effects in some people. Most side effects are mild and not dangerous to your health.The most common side effects in adults and children over 12 are:
- drowsiness (feeling sleepy)
- difficulty sleeping
- increased appetite (feeling hungrier than usual)
The most common side effects in children aged 2 to 12 are:
- feeling nervous
- feeling tired
Loratadine is a non drowsy antihistamine, but it can still cause drowsiness in some people. Do not drive , participate in potentially dangerous activities, or operate machinery if you feel sleepy after taking loratadine.
If you experience side effects and they are causing you distress, getting worse, or not going away, talk to your GP or pharmacist about trying an alternative medication.
Very rare side effects of loratadine (may affect up to 1 in 10,000 people) include:
- seizure (fit)
- palpitations (fast heartbeat or awareness of your heartbeat)
- nausea (feeling sick)
- dry mouth
- gastritis (irritation of the stomach)
- hair loss
- liver problems
If you experience any of the above side effects, stop taking your medication and contact your GP or healthcare provider.
In very rare cases loratadine can cause a severe allergic reaction called anaphylaxis. Call an ambulance immediately if you experience any of the following symptoms:
- swelling of the face, throat, lips, or tongue
- a red, itchy rash
- blistering and peeling skin
- difficulty breathing
How long do loratadine side effects last?
Headaches normally go away after about a week of taking loratadine. If your headaches are getting worse, or not going away, or if you experience drowsiness, nervousness, or feel more tired than usual, talk to your doctor or pharmacist about trying a different antihistamine.
What to do if you get loratadine side effects
If you do experience side effects of loratadine, there are a few things you can do to help.
| What you can do
- Drink plenty of fluids
- Take a painkiller. Your GP or pharmacist can recommend one.
- Avoid alcohol.
- If your headaches are severe, or not going away, talk to your doctor about trying a different medication.
||Talk to your doctor or pharmacist about switching to a different medication.
|Feeling tired or nervous
If these effects don’t improve after about a week, talk to your doctor or pharmacist about switching to a different medication.
Back to top